Alert archive / North Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 178, NWS Bismarck, ND

September 10, 2009Burleigh County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 10, 2009, 10:26 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2009, 10:26 PM CDT (03:26 UTC)
Expired
Sep 10, 2009, 11:30 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Burleigh County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 12 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 10, 7:29 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.4 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2131 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2131 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:06 PM CDT, 7 hours 20 minutes earlier.

Area forecast discussion, Sep 10, 3:06 PM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
306 PM CDT THU SEP 10 2009

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
NEAR TERM CONCERNS ARE SEVERE WEATHER/HEAVY RAIN POTENTIAL THROUGH
TONIGHT. SHORT TERM MODEL TRENDS FOCUS ON MOISTURE CONVERGENCE AXIS
IN THE SOUTHEAST CWA FOR INITIAL CONVECTION THROUGH EARLY
EVENING...THEN POTENTIAL FOR ANOTHER LATE EVENING MCS AS THE MAIN
UPPER TROUGH SWINGS THROUGH. LAPS SOUNDINGS AND SPC MESOSCALE
PARAMETERS INDICATE CIN HAS ERODED IN AREA OF ENHANCED CU FIELD NEAR
JAMESTOWN. THE 19Z KBIS SPECIAL SOUNDING DOES SHOW A SMALL WARM
LAYER AROUND 750MB. APPEARS TO BE JUST A MATTER OF TIME BEFORE MORE
SIGNIFICANT MID LEVEL FORCING INTERACTS WITH 2-3K J/KG ML CAPE. MAIN
INITIAL THREATS WOULD APPEAR TO BE SVR STRAIGHT LINE WINDS WITH HIGH
T/TD SPREADS...AND STRONG UPDRAFTS SUPPORTING SOME ISOLD LARGE HAIL.
LATER TONIGHT...THE MAIN SHORT WAVE TROUGH WILL PUSH THROUGH AND
WILL LIKELY SUPPORT ANOTHER OVERNIGHT MCS. HAIL/WIND THREAT SHOULD
CONTINUE THROUGH THE EARLY MORNING HOURS...ALONG WITH POTENTIAL FOR
HEAVY RAIN. MODEL QPF AMOUNTS ARE SIMILAR...SUGGESTING GENERAL 1-2
INCH AMOUNTS WITH ISOLD HIGHER TOTALS...MAINLY OVER THE SOUTHEAST
HALF TO THIRD OF THE FORECAST AREA. FFG VALUES ARE STILL QUITE HIGH
MOST LOCATIONS...ALTHOUGH THE EXTREME SOUTHEAST COUNTIES WHICH
RECEIVED 1-2 INCHES RECENTLY WILL BEAR WATCHING. BY FRIDAY INTO
SATURDAY...THE UPPER LOW WILL CUT OFF AND MOVE BACK TO THE WEST AND
NORTHWEST...KEEPING COOL AND SHOWERY CONDITIONS OVER THE STATE. BY
SUNDAY...THE LOW WILL MOVE THROUGH EASTERN MONTANA...WITH PRECIP
CHANCES OVER THE FAR WESTERN CWA.

.LONG TERM...MONDAY THROUGH THURSDAY...
THE POSITION AND TRACK OF AN UPPER LOW HAS BEEN DOMINATING THE
EXTENDED...AND THE LATEST RUNS SHOW THAT NOT ONLY WILL UPPER LOW
COMPLETE A 360 DEGREE LOOP AROUND NORTH DAKOTA BY MONDAY...BUT MAY
INDEED DROP SOUTH AGAIN TUESDAY INTO THURSDAY BRINGING MORE
UNSETTLED WEATHER. FOLLOWED HPC CLOSELY AGAIN WITH THIS FORECAST.
EXPECT ABOVE AVERAGE TEMPERATURES AS THE LOW REMAINS NORTH OF THE
CWA MONDAY...THEN TEMPERATURES WILL DROP SLIGHTLY FOLLOWING THE
UPPER LOW INTO NORTH DAKOTA..BUT STILL ABOVE AVERAGE AS THE UPPER
LOW FILLS QUITE A BIT. ENOUGH INSTABILITY FOR MENTION OF SLIGHT
CHANCE OF SHOWERS TUESDAY THROUGH THURSDAY.

&&

.AVIATION...
A POTENT COLD FRONT WILL PLOW THROUGH WESTERN AND
CENTRAL NORTH DAKOTA TONIGHT. SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE AND SEVERITY AS THE EVENING PROGRESSES
ESPECIALLY OVER CENTRAL NORTH DAKOTA. LESS PRECIPITATION OVER KISN/
KDIK/KMOT...WHILE KBIS AND KJMS APPEARS TO RECEIVE THE BRUNT OF THIS
FRONT. DURING THE EVENING...HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS WITH HEAVY RAIN SETTLING IN AFTER DARK AND CONTINUING
THROUGH THE NIGHT. THE TAFS REFLECT THE STRONG THUNDERSTORMS...GUSTY
WINDS AND HEAVY RAIN THREAT OVERNIGHT. ALSO REFLECTED IS MVFR
CEILINGS TONIGHT OVER KBIS AND KJMS MAINLY. SHOWERY WEATHER ALONG
WITH MVFR CEILINGS WILL LINGER INTO FRIDAY...BUT THE SEVERE WEATHER
THREAT WILL HAVE MOVED EAST BY THEN.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LONG TERM/AVIATION...KS
SHORT TERM...KINNEY
Hazardous weather outlook, Sep 10, 5:38 AM CDT, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
538 AM CDT THU SEP 10 2009

NDZ001>004-009>011-017>019-031>033-040-041-043-111045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-
DUNN-MERCER-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-
538 AM CDT THU SEP 10 2009 /438 AM MDT THU SEP 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...POSSIBLY SEVERE...FROM LATE
THIS AFTERNOON THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

NDZ005-012-013-020>023-025-034>037-042-044>048-050-051-111045-
ROLETTE-MCHENRY-PIERCE-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-
BURLEIGH-KIDDER-STUTSMAN-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
538 AM CDT THU SEP 10 2009 /438 AM MDT THU SEP 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING LATE THIS
AFTERNOON...AND THUNDERSTORMS ARE LIKELY TONIGHT. SOME STORMS MAY
BE SEVERE AND CONTAIN VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD CHANCE OF THUNDERSTORMS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

JV

In the hours before

Special weather statement, Sep 10, 7:41 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
741 PM CDT THU SEP 10 2009

NDZ011-021-110115-
MCLEAN ND-WARD ND-
741 PM CDT THU SEP 10 2009

...SPECIAL WEATHER STATEMENT FOR SOUTHERN WARD AND NORTHERN MCLEAN
COUNTIES UNTIL 815 PM CDT...

AT 741 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF GARRISON...OR 36 MILES SOUTH
OF MINOT...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
DOUGLAS AROUND 750 PM CDT.
MAX AROUND 810 PM CDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

KINNEY
Special weather statement, Sep 10, 8:13 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT THU SEP 10 2009

NDZ019>021-110145-
MCLEAN ND-MERCER ND-OLIVER ND-
813 PM CDT THU SEP 10 2009

...SPECIAL WEATHER STATEMENT FOR NORTHERN OLIVER...EASTERN MERCER AND
SOUTHERN MCLEAN COUNTIES UNTIL 845 PM CDT/745 PM MDT/...

AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORT CLARK...OR 38 MILES NORTHWEST OF
BISMARCK...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
FORT CLARK AND STANTON AROUND 720 PM MDT.
HENSLER...WASHBURN AND CROSS RANCH STATE PARK AROUND 845 PM CDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SIMOSKO
Special weather statement, Sep 10, 8:56 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
856 PM CDT THU SEP 10 2009

NDZ011-012-019>021-034-041-042-044-045-110400-
WARD-MCHENRY-MERCER-OLIVER-MCLEAN-MORTON-HETTINGER-GRANT-ADAMS-
SIOUX-
INCLUDING THE CITIES OF...MINOT...TOWNER...BEULAH...HAZEN...
CENTER...GARRISON...MANDAN...MOTT...ELGIN...HETTINGER...
FORT YATES
856 PM CDT THU SEP 10 2009 /756 PM MDT THU SEP 10 2009/

AT 850 PM CDT...NUMEROUS THUNDERSTORMS...SOME WITH VERY HEAVY
RAIN AND SMALL HAIL...EXTENDED ACROSS CENTRAL NORTH DAKOTA. THE
AREA WAS FORMING INTO A BROKEN LINE FROM NEAR LEMON SOUTH DAKOTA
...NORTHEAST TO SHERIDAN COUNTY...25 MILES SOUTHEAST OF MINOT. THE
STORMS WERE MOVING EAST NORTHEAST AT 25 MPH. BETWEEN 9 AND 10 PM
CDT...THE STORMS ARE EXPECTED TO INCREASE IN INTENSITY AND
COVERAGE...AND SOME STORMS MAY BECOME SEVERE WITH THE MAIN THREAT
OF LARGE HAIL AND VERY HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 2 AM CDT FOR MUCH OF
CENTRAL AND EASTERN NORTH DAKOTA.

WAA
Local storm report, Sep 10, 9:22 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
922 PM CDT THU SEP 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             5 SE STRAWBERRY LAKE    47.71N 100.79W
09/10/2009  M1.00 INCH       MCLEAN             ND   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL LASTED 15 MINUTES.

&&

THAMILTO
Local storm report, Sep 10, 9:25 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
925 PM CDT THU SEP 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     CENTER                  47.12N 101.30W
09/10/2009  E60 MPH          OLIVER             ND   EMERGENCY MNGR

            ALSO DIME TO NICKEL SIZED HAIL.

&&

THAMILTO
Local storm report, Sep 10, 9:55 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CDT THU SEP 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     4 N NEW SALEM           46.90N 101.42W
09/10/2009  E60 MPH          MORTON             ND   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WINDS LASTED 5 MINUTES. PEA SIZED
            HAIL AND FREQUENT LIGHTNING ALSO OCCURRED.

&&

THAMILTO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:46 PM CDTSevere Thunderstorm WarningBISMcLean, Ward44 min
Sep 10, 8:28 PM CDTSevere Thunderstorm WarningBISMcLean62 min
Sep 10, 9:06 PM CDTSevere Thunderstorm WarningBISMcLean, Sheridan39 min
Sep 10, 9:19 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver56 min
Sep 10, 9:26 PM CDTSevere Thunderstorm WarningBISMorton, Oliver54 min
Sep 10, 10:12 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver, Sheridan63 min
Sep 10, 10:50 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan, Wells42 min
Sep 10, 11:00 PM CDTSevere Thunderstorm WarningBISGrant, Sioux60 min
Sep 10, 11:23 PM CDTAreal Flood AdvisoryBISAdams, Grant, Sioux3 hr
Sep 10, 11:29 PM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr
Sep 10, 11:44 PM CDTFlash Flood WarningBISBurleigh, Morton89 min
Sep 11, 12:56 AM CDTAreal Flood AdvisoryBISFoster, Kidder, Stutsman5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.